This paper is not a research document, a formal case history nor a complete review of a 'series' of cases but presents a clinical observation based on experience with a small number of university students who have been extensively involved with the use of cannabis (marijuana and hashish).
Five male university students, ranging in age from eighteen to twenty-two, who consulted the Counselling Division of the Strident Health Service, had striking similarities in their history of drug use and clinical features. Four of the five had been extensively involved with the use of marijuana and hashish, on an average of twice a week for one to two years and had considerably lesser involvement with the more potent hallucinating agents such as LSD. The fifth had been involved with cannabis only and for a much shorter period, having been almost continuously 'stoned' for a single interval of several days.
All five presented with apathy or lack of initiative and each contrasted this lack of 'drive' with his usual initiative before the use of these drugs. One student was described as demonstrating listlessness, lack of drive or motivation, absence of any enthusiasm regarding career planning or even day-to-day functioning. Another contrasted his present apathy with previously being known as the 'life of the party'. All five students noted the change in this drive and initiative to have occurred during their use of hallucinogenic drugs.
Although lack of initiative might well constitute one aspect of a syndrome of depression, identity diffusion or schizoid withdrawal, the clinical impression given by these students suggested a different syndrome than the above, all of which are fairly commonly encountered in a college population. This 'lack of initiative' or 'amotivational syndrome' group tended to lack other features of depression (such as deflated self-esteem and pessimism), and did not seem to have enough fragmentation of their sense of self-identity to account for the drive paralysis. None of the group showed prominent schizoid features.
One student described his condition in the following terms:
"I realized that I had lost my motivation for everything. School didn't worry me, I didn't seem to even care if it existed. I could not work up any motivation for any sporting activity, any date or any friend. I was content for short periods of time with just vegetating but then I would get sort of restless from vegetating and so I would attempt to do various things. I would try running but I would lose interest in it after only a few steps. I was also extremely weak and I constantly felt tired. I would sleep as much as possible and only get up to eat or,just to get up but I would be back sleeping as soon as possible . . . I was not enthused about people at all, tliffortunately they seemed to turn me off. The reason for this was that I had to tolerate people. I just wanted to sit still. I couldn't feel the sense of happiness but on the other hand I didn't feel depressed.
I felt very neutral, very numb. If someone would say something funny, I would laugh but my body would have no sensation of happiness . . . I wanted to have these feelings but my body was so numb I couldn't.
This numbness was not just a mental attribute; if I tried to clench my fist, it took a lot of energy and the sensation was like when you attempt this if your hand fell asleep."
This student, so far as he knew, had been involved with cannabis only, but intensively for a period of several days. He stated that the symptoms described above dated from a period of about two months before he sought medical attention.
The five students discussed above were each treated with tranylcypromine* 10 mg., B.I.D., for a period ranging from five to eight weeks. All reported a distinct return of initiative, beginning from a few days to two weeks after the starting of the therapy. All five students were followed up approximately two months after the tranylcypromine was discontinued, and all tended to retain their initiative and also to refrain from or reduce their use of hallucinogenic drugs. It should be pointed out that tranylcypromine carries some distinct risks if the patient is likely to use amphetamine compounds, and these students were cautioned to this effect.
On the basis of these clinical observations, the following hypotheses were entertained:
1) that the lack of initiative was a relatively long-term effect of the excessive use of cannabis;
2) that other hallucinogens were producing these symptoms, and it is conceivable that the student reporting use of Cannabis alone had in fact bad this agent 'cut' or mixed with other agents, without his knowledge;
3) that the above two hypotheses were misconstructions from the clinical data, and these symptoms were related to the use of hallucinogenic drugs only by coincidence.
Further research, rather than case-by-case clinical observation, would be of value in assessing the role of antidepressant medication generally in the management of lack of initiative without other stigmata of depression and in evaluating a possible amotivational syndrome resulting from the use of cannabis and/or other hallucinogenic drugs.
*Fannie by Smith, Kline & French.